Alert archive / Mississippi / Flash Flood Warnings in 2015

Flash Flood Warning 73, NWS Memphis, TN

July 4, 20154 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 4, 2015, 4:16 AM CDT for 4 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2015, 4:16 AM CDT (09:16 UTC)
Expired
Jul 4, 2015, 7:15 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Coahoma County, MS, Quitman County, MS, Tallahatchie County, MS, Yalobusha County, MS

The radar

The Memphis radar (KNQA), 154 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 9.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2015-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2015-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

749 
WGUS54 KMEG 040916
FFWMEG
MSC027-119-135-161-041215-
/O.NEW.KMEG.FF.W.0073.150704T0916Z-150704T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
416 AM CDT SAT JUL 4 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...
  SOUTHERN QUITMAN COUNTY IN NORTHWESTERN MISSISSIPPI...
  SOUTHEASTERN COAHOMA COUNTY IN NORTHWESTERN MISSISSIPPI...
  TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI...

* UNTIL 715 AM CDT

* AT 415 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITONAL 2 TO 4 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WATER VALLEY...CHARLESTON...TUTWILER...COFFEEVILLE...WEBB...
  SUMNER...PAYNES...DUBLIN...VELMA...ENID...VANCE...SCOBEY...
  GLENDORA...BRYANT...LEVERETT...ROSEBLOOM...DISTALL...LURAND...BOBO
  AND SPEARMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3398 9045 3399 9066 3412 9066 3412 9073
      3415 9074 3412 8972 3419 8951 3387 8952
      3387 8977 3390 8977 3390 8992 3383 8993
      3382 8998 3381 9045

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 4:07 AM CDT, 9 minutes earlier.

Area forecast discussion, Jul 4, 4:07 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
407 AM CDT SAT JUL 4 2015

.DISCUSSION...
...FLASH FLOOD THREAT CONTINUES FOR NORTH MISSISSIPPI TODAY...

SIMILAR TO EARLY FRIDAY...THUNDERSTORMS WERE TRAINING OVER NORTH
MS AT DISCUSSION TIME...ROUGHLY ALONG AN EAST/WEST LINE FROM
CLARKSDALE TO TUPELO. THIS CONVECTION SHOULD CONTINUE THROUGH THE
MORNING...GRADUALLY SINKING SOUTH WHILE ADDITIONAL SCATTERED
CONVECTION FORMS TO THE NORTH...IN ADVANCE OF AN UPPER LOW
DROPPING INTO NORTHEAST AR BY MIDDAY.

FOR THE AFTERNOON...MAIN FOCUS FOR HEAVY RAIN WILL LIE OVER NORTH
MS...WHERE STORMS ARE MOST LIKELY TO TRAIN AHEAD OF THE APPROACHING
UPPER LOW. THE FLASH FLOOD WATCH WAS TRIMMED BACK TO REFLECT THE
MOST LIKELY AREAL THREAT...WITH A BUFFER ZONE OVER SOUTHWEST
TN. WHILE STORM CHANCES ARE LOWER OVER SW TN...ANY ISOLATED
STORMS OVER THE MEMPHIS METRO COULD LEAD TO FLASH FLOODING...
WHERE SOILS ARE SATURATED.

THE UPPER LOW WILL TRACK SOUTHEAST ACROSS MEMPHIS AROUND 6 PM
CDT...AND ACROSS NORTH MS THIS EVENING. HEAVIEST RAIN THREAT WILL
SHIFT EAST AHEAD OF THE UPPER LOW INTO AL. DEPENDING ON THE
CONVECTIVE EVOLUTION THIS AFTERNOON...THE FLASH FLOOD WATCH MAY
NEED BE EXTENDED INTO THE EVENING FOR AREAS ALONG AND EAST OF THE
NATCHEZ TRACE PKWY.

SUNDAY WILL SEE WEAK NORTHWEST FLOW ALOFT...WITH DIURNALLY
ENHANCED THUNDERSTORM CHANCES AND WARMER DAYTIME TEMPS. AN UPPER
RIDGE OVER THE SOUTHERN PLAINS WILL GRADUALLY EXPAND EASTWARD
THROUGH THE LOWER MS RIVER VALLEY THROUGH FRIDAY. WEAK ZONAL FLOW
ALOFT AND HIGH PRECIPITABLE WATER VALUES WILL PRESENT SLIGHT
CHANCES OF MAINLY DAYTIME THUNDERSTORMS...ALONG WITH TEMPERATURES
WARMING TO WITHIN A DEGREE OR TWO OF NORMAL.

PWB

&&

.AVIATION...
06Z TAF CYCLE

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD FROM EAST CENTRAL
AR INTO NORTH MS OVERNIGHT INTO SATURDAY MORNING AFFECTING KTUP.
OTHERWISE CONDITIONS LOWERING TO IFR AREAWIDE...POSSIBLY LIFR IN
SOME LOCATIONS. CONDITIONS IMPROVING TO MVFR LATE SATURDAY
MORNING...THEN MOSTLY VFR SATURDAY AFTERNOON. HOWEVER...LOWERING
CONDITIONS WILL OCCUR IN SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING AREAWIDE SATURDAY AFTERNOON AND CONTINUING INTO SATURDAY
EVENING.

WINDS TONIGHT SW 4-8 KTS. WINDS SATURDAY S-SW 7-9 KTS.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CRITTENDEN-LEE AR-
     PHILLIPS-ST. FRANCIS.

MO...NONE.
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR FAYETTE-HARDEMAN-
     HARDIN-MCNAIRY-SHELBY.

&&
Hazardous weather outlook, Jul 4, 3:16 AM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
316 AM CDT SAT JUL 4 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-051030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
316 AM CDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL AND FLASH FLOODING IS LIKELY INTO THE
EARLY EVENING OVER NORTH MISSISSIPPI...POSSIBLY AS FAR NORTH AS
THE MEMPHIS METRO AREA. IN ADDITION...THERE IS A MARGINAL RISK
FOR SEVERE THUNDERSTORMS OVER NORTH MISSISSIPPI THROUGH THIS
EVENING...WITH DAMAGING WINDS THE PRIMARY THREAT. ISOLATED STRONG
THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF THE MIDSOUTH
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY OVER NORTH MISSISSIPPI.

PWB

In the hours before

Special weather statement, Jul 4, 3:16 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
316 AM CDT SAT JUL 4 2015

MSZ010>012-020-040900-
PANOLA MS-TALLAHATCHIE MS-QUITMAN MS-COAHOMA MS-
316 AM CDT SAT JUL 4 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 400 AM CDT FOR...

SOUTHWESTERN PANOLA COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHERN TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHERN QUITMAN COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHEASTERN COAHOMA COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 315 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER DUBLIN...OR NEAR
CLARKSDALE...MOVING EAST AT 60 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHWESTERN PANOLA...NORTHERN TALLAHATCHIE...SOUTHERN
QUITMAN AND SOUTHEASTERN COAHOMA COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3399 9045 3399 9066 3412 9066 3412 9079
      3422 9080 3425 9002 3395 9002 3394 9045
TIME...MOT...LOC 0815Z 254DEG 52KT 3411 9053
Special weather statement, Jul 4, 4:01 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
401 AM CDT SAT JUL 4 2015

MSZ012-013-020>022-040945-
CALHOUN MS-PANOLA MS-TALLAHATCHIE MS-YALOBUSHA MS-LAFAYETTE MS-
401 AM CDT SAT JUL 4 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 445 AM CDT FOR...

NORTHWESTERN CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHERN PANOLA COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHEASTERN TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI...
YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHERN LAFAYETTE COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 401 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 7 MILES EAST OF ENID...
OR 11 MILES SOUTHWEST OF WATER VALLEY...MOVING EAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHWESTERN CALHOUN...SOUTHERN PANOLA...NORTHEASTERN
TALLAHATCHIE...YALOBUSHA AND SOUTHERN LAFAYETTE COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3385 9014 3407 9016 3408 9014 3425 9013
      3429 8925 3420 8925 3387 8930 3387 8977
      3390 8977 3390 8992 3386 8993
TIME...MOT...LOC 0901Z 251DEG 40KT 3408 8982

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:21 PM CDTSpecial Weather StatementMEGMonroe24 min
Jul 3, 8:00 PM CDTSevere Thunderstorm WarningMEGMonroe30 min
Jul 4, 3:16 AM CDTSpecial Weather StatementMEGTallahatchie44 min
Jul 4, 3:27 AM CDTFlash Flood WarningMEGLafayette, Panola, Quitman, Tallahatchie, Yalobusha3 hr
Jul 4, 3:41 AM CDTFlash Flood WarningMEGLee, Pontotoc, Union6 hr
Jul 4, 4:01 AM CDTSpecial Weather StatementMEGCalhoun, Yalobusha44 min
Jul 4, 5:07 AM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Monroe38 min
Jul 4, 10:51 AM CDTRiver Flood WarningMEGLafayette14 hr
Jul 4, 10:51 AM CDTRiver Flood WarningMEGLee10 hr
Jul 4, 10:51 AM CDTRiver Flood WarningMEGLowndes, Monroe5 days

Nearby

Flash Flood Warnings in Mississippi, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.